Spontaneous Spinal Epidural Hematoma

A 63-year-old woman presented to the emergency department with neck pain of 2 days' duration. The pain radiated to her mid back and both shoulders.

A 63-year-old woman presented to the emergency department with neck pain of 2 days' duration. The pain radiated to her mid back and both shoulders. She also had associated numbness of the dorsal upper right arm. Degenerative cervical spine disease was diagnosed, hydrocodone/acetaminophen (5/325) was prescribed, and she was sent home. The next day, she returned with worsening pain. She had a history of hypertension and aortic valve replacement and was taking warfarin as well as atenolol.

The patient was hypertensive (blood pressure, 179/80 mm Hg). Other vital signs were normal. Her neck was supple and nontender on palpation. Neurologic examination revealed mildly diminished sensation from the back of the right shoulder to the elbow; other findings were nonfocal and symmetric.

The complete blood cell count and metabolic profile were within normal limits. Partial thromboplastin time was 47.4 seconds (normal, 21 to 31.4 seconds); prothrombin time was 39.9 seconds (normal, 11.8 to 13.8 seconds). The international normalized ratio (INR) was greater than 10 (normal, 1).

An MRI scan of the neck revealed a hematoma (arrow). Richard Paula, MD, and James Eddie Black, MD, of Tampa, Fla, diagnosed spontaneous spinal epidural hematoma secondary to coagulopathy caused by warfarin toxicity.

Commonly prescribed medications, herbal substances, ethanol consumption, and dietary changes may alter the level of anticoagulation in patients who are taking warfarin (Table). These factors affect anticoagulation through various mechanisms, including drug interactions, alteration of the metabolism or clearance of warfarin, binding of vitamin K, increased dietary intake of vitamin K, and medication-induced hemoconcentration.The cause of warfarin toxicity in this patient was never identified.

Always be alert to drug interactions in patients who are taking warfarin. When a new medication or dietary modification is initiated, check the INR in 3 days.

This patient was given fresh frozen plasma. She was admitted to the hospital, and warfarin was discontinued.Within a few days, her INR had returned to normal, her pain and numbness had subsided, and she was discharged.